Here is the story of Seroquel without humor or satire. After last night’s phone call, I find no more humor or patience in regard to the poor treatment I have received from this provider. There is a back story concerning my three sessions with this provider but it’s unlikely that I will discuss this in a future post. The following is the basis for a letter or email I may send to an appropriate person or department of my health care provider agency. I haven’t decided yet.
Notes: Discontinuation of Seroquel
Appointments with Shari Green, CNA: three appointments total; March and April 2015
I received a phone call on 4/29/15 at 6:45 p.m. from Shari Green, CNS
Shari Green, CNS said she was calling to see “if there was anything she could do to help me.” I had cancelled an appointment with her that had been scheduled in early May indicating that I would not be rescheduling. This is the only reason I could think of that would prompt her to call me. I was surprised that she called me at home and in the evening. I didn’t like that she had. It seemed inappropriate and made me anxious.
I asked her why she had told me to stop taking Seroquel all at once and explained that I had significant side effects from the abrupt withdrawal. She side-stepped the question by saying that I had told her I had 50mg Seroquel pills from the previous prescription and that during our last conversation, she had told me to use those 50mg pills if I needed them.
We did have that conversation but not in the context that I would take the pills if I got side effects from abruptly stopping Seroquel, that was never discussed, but rather in the context that if my original symptoms returned I would have the drug available to me. However, she hadn’t specified the amount I would take or the duration. If I was expected to take the amount I was taking before the medication was stopped, it would have been Seroquel XR 150mg and the regular 50mg (non-extended release) pills would not have been relevant. Since the 50mg pills were to be used if needed, then less than 150mg was what was recommended.
For me, there’s a big difference between knowing that you may have significant side effects from abruptly stopping a medication and realizing that the symptoms the medication was designed to alleviate have returned. I am aware that one needs to taper off of some medications but I did not think there would be side effects from abruptly stopping Seroquel because she didn’t tell me it was possible.
I am not mistaken nor did I misread the conversation we had at our last appointment although Shari Green tried to convince me that I had during the phone call.
As the conversation continued, I became more and more stressed; I found it difficult to continue. She sounded somewhat defensive and that made the conversation awkward for me.
I told her that “I didn’t care what she said” and that I would not be seeing her again and I wouldn’t be changing my mind and then I hung up the phone.
Afterwards, I took an Ativan and calmed down but I was unable to fall asleep that night until the early morning hours. As a patient, I have never had a practitioner call me at home and have this kind of conversation.
After realizing that I was experiencing side effects from stopping the medication, I researched “stopping Seroquel abruptly” and found the following information:
The FDA MedGuide indicates that:
“If you suddenly stop taking SEROQUEL, you may have side effects such as trouble sleeping or trouble staying asleep (insomnia), nausea, and vomiting.“
The drug manufacturer’s website states:
“Do not stop taking SEROQUEL XR without talking to your doctor. Stopping SEROQUEL XR suddenly may cause side effects.”
The electronic Medicines Compendium (eMC):
“Discontinuation symptoms (symptoms which occur when you stop taking Seroquel) include not being able to sleep (insomnia), feeling sick (nausea), headache, diarrhea, being sick (vomiting), dizziness and irritability. Gradual withdrawal over a period of at least 1 to 2 weeks is advisable.”
Two days after stopping Seroquel, I experienced headache, nausea, irritability and dizziness. These symptoms remained until I resumed taking Seroquel. More significantly to me, two days after stopping Seroquel, I experienced numbness/tingling in my left arm followed by numbness and tingling in my left hand and later the same for my right arm. In addition, after two days I became itchy on one spot on my body and after it stopped, it would appear in a different location. The itchiness would subside quickly or at other times last for hours. The itchiness ranged from mild to significantly irritating.
All of my concurrent side effects stopped one day after resuming Seroquel (100mg).
This entire event was extremely distressing. Anxiety is one of the significant symptoms for which I seek treatment. I am completely dissatisfied with my recent treatment by Shari Green, CNA (this applies to all three of the times we met but for different reasons not mentioned in this email).